West Virginia, 2024Drought in West Virginia, August 27 to 31, 2024
August 27 to 31, 2024 · NWS RNK · 5 events in 5 counties and zones
5 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dryness expanded across much of southeast West Virginia during the second half of August given spotty rainfall totals ranging from 0.5 to 1.5 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moistures ranged from the 10th to the 30th percentiles, while streamflows were falling increasingly below normal. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 5:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 27, 5:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
653 AM EDT Tue Aug 27 2024
.SYNOPSIS...
High pressure will keep conditions mainly dry into the middle
of this week as it becomes increasingly more hot and humid. An
approaching frontal boundary will provide increasing chances of
showers and thunderstorms for the latter half of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Tuesday...
Key Messages:
1) Heat and humidity is trending higher.
2) An isolated threat for thunderstorms for the southern
Shenandoah Valley and VA Piedmont this afternoon.
Heat dome over the central CONUS will build east for mid week.
This will result in increasing temperatures and dewpoints...
highs in the 90s for elevations below 2500 ft msl, and well into
the 80s across the higher terrain. A weakness in the height
field exists across eastern VA where upper troughing exists off
the mid-atlantic coast. This weakness will allow for widely
scattered showers/storms along the I-64 corridor, primarily from
the southern Shenandoah valley into the central piedmont of
VA...generally north and east of Lynchburg. Model CAPE this
afternoon is forecast as high as 2000 J/KG for the Farmville
area tapering to about 1000 J/KG for LYH/DAN and 500 or less
farther west. Strong CAP was evident in the RNK sounding Monday
evening and surmise this cap will strengthen even more as the
heat dome from the central CONUS builds east. As such
expecting no more than scattered high based cumulus for much of
the forecast area today.
Tonight should also be warmer with lows ranging from the 60s
mountains to the lower 70s piedmont. In spite of the warmth, not
expecting any records (see climate section for details).
Confidence is high in the near term forecast.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...
Key Messages:
1. Hot, and high heat index values Wednesday and Thursday.
2. Storm chances increase Thursday and Friday.
A broad ridge aloft maintains its hold over much of the eastern US
through Thursday. Heat will continue to build under the influence of
the ridge, and temperatures on Wednesday and Thursday will be above
normal, with highs in the upper 80s to low 90s along and west of the
mountains, and mid to upper 90s in the foothills and Piedmont, and
Roanoke and Shenandoah Valleys. Dewpoints will rise as moisture
increases in the region, and heat index values will be between 95 to
100 degrees in the Piedmont Wednesday and Thursday.
Surface high pressure should keep Wednesday dry for most, while a
cold front approaches from the north. A few isolated to scattered
storms could develop late Wednesday along and south of the front,
mainly along the northern Blue Ridge, though confidence is not high.
The front will drop farther south into the area by Thursday, so
higher confidence in storm coverage Thursday. With dewpoints in the
60s by the time the front reaches the area, and increasing
instability, expecting storms to develop along and east of the Blue
Ridge during the afternoon and evening hours. The front looks to
stall over the Mid Atlantic Friday, so another round of
afternoon/evening showers and thunderstorms are possible Friday.
Cloud cover and rain Friday will likely hold high temperatures down
a few degrees compared to Wednesday and Thursday, keeping
temperatures closer to normal.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM EDT Tuesday...
Key Messages:
1. Continued chances of showers and storms through the weekend.
2. Near normal temperatures through the period.
The broad ridge aloft that will have been holding steady over the
eastern US will start to break down over the weekend, as a deepening
upper trough crosses southern Canada and digs into the Great Lakes
region. This will bring a surface cold front through the Mid
Atlantic and Carolinas by Saturday, with showers and storms
developing over the mountains by the afternoon and tracking eastward
into the Piedmont by the evening. The better forcing provided by the
cold front will lead to better coverage of storms Saturday, and as
the front slows down as it reaches eastern VA and NC, chances of
showers and storms linger into Sunday and possibly into Monday,
though the greatest chances are along and south of the VA/NC line.
Temperatures will dip behind the front as high pressure builds back
in over the region, returning to the mid 80s in the east, and mid to
upper 70s in the west.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EDT Tuesday...
Mainly VFR through the 24 hour valid TAF.
High pressure is building across the central Appalachians from
the west. Strong capping inversion and subsidence should
maintain no more than scattered high based cumulus this
afternoon. Weakness in the ridge of high pressure exists over
eastern VA, so expect widely scattered deep convection for areas
north and east of LYH this afternoon and evening. There is a
slight chance for a brief thunderstorm at LYH between 18Z/2pm
and 00Z/8PM, but probability is too low to entertain in the TAF
attm.
Winds are expected to remain light and variable.
Confidence is high in the near term forecast.
EXTENDED AVIATION OUTLOOK...
High pressure is expected to maintain dry conditions through
Wednesday afternoon, although it will become increasingly hot
and humid. Confidence is high for VFR at all terminals during
this time with the only exception being any patchy morning fog.
As the heat and humidity continues to rise, the chance for
scattered afternoon showers and thunderstorms will increase,
especially for the later half of the week.
&&
.CLIMATE...
Records for today and Wednesday...
Tuesday 08/27/2024
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 92 1948 44 1945 61 1944 71 1965
KDAN 99 1948 50 1945 67 1927 78 1936
KLYH 96 1948 50 1945 63 2008 75 1998
KROA 98 1932 46 1917 65 2008 74 2023
KRNK 96 1959 39 1917 62 2008 76 1900
Wednesday 08/28/2024
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 94 1948 40 1926 63 2002 70 2013
KDAN 103 1948 53 1942 67 2002 77 1916
KLYH 98 1948 51 1986 64 1915 74 1948
KROA 98 1948 49 1986 65 1915 75 2020
KRNK 94 1948 38 1968 64 1944 68 1989
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AS
LONG TERM...AS
AVIATION...PM
CLIMATE...PM
Hazardous weather outlook, Aug 27, 2:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
338 AM EDT Tue Aug 27 2024
NCZ006-VAZ044>047-058-059-280745-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
338 AM EDT Tue Aug 27 2024
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat indices may rise up to 100 degrees on Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-280745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
338 AM EDT Tue Aug 27 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Eastern Greenbrier
- When
- August 27, 7:00 AM EST to August 31, 11:59 PM EST
- Where
- Eastern Greenbrier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Dryness expanded across much of Greenbrier County during the second half of August given spotty rainfall totals ranging from 0.5 to 1.5 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moisture across eastern Greenbrier County ranged from the 10th to the 30th percentiles, while streamflows were falling increasingly below normal. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
Drought, Western Greenbrier
- When
- August 27, 7:00 AM EST to August 31, 11:59 PM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Dryness expanded across much of Greenbrier County during the second half of August given spotty rainfall totals ranging from 0.5 to 1.5 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moisture across western Greenbrier County ranged from the 10th to the 30th percentiles, while streamflows were falling increasingly below normal. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
Drought, Summers
- When
- August 27, 7:00 AM EST to 11:59 PM EST
- Where
- Summers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
Dryness expanded across much of Summers County during the second half of August given spotty rainfall totals ranging from 0.5 to 1.25 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moisture across Summers County ranged from the 10th to the 20th percentiles, while streamflows had fallen below the 25th percentile. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
Drought, Monroe
- When
- August 27, 7:00 AM EST to August 31, 11:59 PM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
Dryness expanded across western Monroe County during the second half of August given spotty rainfall totals ranging from 0.75 to 1.50 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moisture across Monroe County ranged from the 5th to the 20th percentiles, while many streamflows in area rivers had fallen below the 25th percentile. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
Drought, Mercer
- When
- August 27, 7:00 AM EST to August 31, 11:59 PM EST
- Where
- Mercer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Dryness expanded across northwest Mercer County during the second half of August given spotty rainfall totals ranging from 0.75 to 1.50 inches falling from August 13th through the end of the month. Much of this was the result of brief but heavy rain during passing thunderstorm activity that was often localized. This prevented soil moisture and streamflows from benefiting for more than a few days after the rain event, with dryness then quickly returning. By the end of the month, soil moisture across Mercer County ranged from the 10th to the 30th percentiles, while many streamflows in area rivers had fallen below the 25th percentile. Pastureland grasses were reported to be insufficient to keep cattle fed, causing farmers to supplement hay much earlier than they normally would. Some farmers were also reportedly making plans to sell livestock as they did not have the resources to keep them through the winter.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 27, 20241 death · 1 event
- Hail and Damaging Winds in Michigan, August 27, 20241 injured · $810,000 · 56 kt wind · 16 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2024$332,000 · 61 kt wind · 16 events
- Damaging Winds in Michigan, August 27, 2024$395,000 · 61 kt wind · 10 events
- Damaging Winds in Minnesota, August 27 to 28, 2024$100,000 · 56 kt wind · 18 events
- Damaging Winds in Michigan, August 27 to 28, 20241 injured · 66 kt wind · 37 events
- Damaging Winds in Ohio, August 27, 2024$37,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Illinois, August 27, 20242.5 in hail · 35 events
- Damaging Winds in Michigan, August 27, 2024$21,000 · 60 kt wind · 13 events
- Excessive Heat in Illinois, August 27, 202421 events
- Damaging Winds in Wisconsin, August 27, 2024$19,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in Wisconsin, August 27, 2024$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214987, 1214988, 1214989, 1214993, 1214994.